Friday, August 12, 2011

Radiation Hints and Tamoxifen Limbo

More of my videos here.


Kerri said...

From what my oncologist tells me and from what I've read, there is no evidence of any benefit to starting Tamoxifen during radiation versus right after. My onc actually wanted to give me a 3-week break after rads before starting, and I asked if it was okay to start right after rads. He said sure. As a young woman with an aggressive, node-positive breast cancer, I need to do absolutely everything in my power to keep my cancer from coming back. It is my prime directive. I figure I need to worry about saving my life first, and preserving quality of life second.

I did feel some dread starting Tamoxifen because I also read the posts on the BC forums about side effects. But I've found I have to be really careful reading that stuff, because most of the women on there posting are the ones who've had problems. All the women who are feeling fine on Tamoxifen are out living their lives and not posting on those boards.

I did have side effects for my first 3 weeks on Tamoxifen. I felt like I had PMS all the time. My uterus ached and I felt depressed, woozy, and could not get a decent night's sleep. I thought, wow, this is going to be a looong five years. But all those side effects lifted after 3 weeks and I really have felt normal ever since. I just wanted you to know that if you do have problems starting out, they may not last. And according to my oncologist, having no side effects is not an indicator that the Tamoxifen isn't working. He says that idea's been discounted, and I hope he's right because I'm feeling really good. The latest study shows that women who take Tamoxifen have almost a 40% reduction in recurrence for not only 5 years, but 15 years. It's an awesome drug. I'm grateful to take it.

Amy said...

Thanks Kerri, for the great information and the AWESOME perspective. I think I'm going to read your comment again now.